HARBIN: A six-year-old girl in the capital of
Northeast China's Heilongjiang Province has died after receiving an antibiotic
injection for a common cold, while 47 others across the country suffered adverse
reactions after using the same drug.
Health authorities have recalled and banned the use of
clindamycin phosphate glucose, which is mainly used to treat bacterial
infections in the respiratory system.
A doctor checks a
patient suffering an adverse response to an injection of Xin Fu at the
Harbin Medical University's Second Affiliated Hostipal August 3, 2006.
In East China's Anhui Province where the drug was produced, more than 1.02
million bottles have been recalled or sealed, the Xinhua News Agency reported on
The batch of problematic drugs were made in June and July, said sources from
the Anhui Provincial Food and Drug Bureau.
The Anhui Huayuan Worldbest Biology Pharmacy Co, a subsidiary of the Shanghai
Worldbest Co Ltd, produced 3.68 million bottles for injection in the batch.
By Thursday the company, based in Fuyang city, had stopped production and
recalled 539,000 bottles, sealing a further 485,000 bottles.
A spokesman for the Anhui Provincial Food and Drug Bureau said officials had
moved into the company premises to investigate.
"Production cannot be resumed until the investigation is complete," said the
spokesman, who added the bureau had ordered a province-wide inspection of all
major pharmaceutical companies.
The Ministry of Health issued an urgent circular on Thursday night, ordering
all batches of the glucose injections produced in the past two months by the
Anhui firm be immediately suspended from use.
"The drug has been in use for years. Many pharmaceutical plants produce the
drug. So the problem might be caused by the producer in Anhui," said Mao Qun'an,
a ministry spokesman.
The dead girl, identified as Liu Sichen, reportedly had an intravenous
injection at about 2 pm on July 24, said Sun Pengli, director of the Adverse
Drug Reaction Monitoring Centre of Harbin, on Friday.
The girl became seriously ill with a high fever within 20 minutes of being
given the injection. She was transferred to two hospitals for emergency
treatment, but was declared dead on July 27.
Li Huahong, section chief of the publicity office of the No 2 Hospital
Affiliated to the Harbin Medical University, said the girl was already in a coma
when she was sent to the hospital.
Patients from provinces and regions including Qinghai, Guangxi, Zhejiang,
Heilongjiang and Shandong have reported chest discomfort, kidney pain, stomach
ache, diarrhoea, nausea, vomiting, and even anaphylactic shock after having
injections of the glucose produced by the Anhui company.
In Heilongjiang, 11 people aged between 17 and 70 were being treated in
hospital on Friday after they were injected with the drug. Another patient was
released from hospital.
Sources with the No 2 Hospital said that these patients shared the same
symptoms such as low blood pressure and liver and kidney damage.
Wang Xinchun, director of the emergency ward of the hospital, said that all
11 patients were in a "stable condition" now.
"We began to suspect it was not an isolated case after we received news of
the third similar case," he said.
A special medical team and wards were assigned to cope with the increasing
number of patients suffering adverse effects from the drug, Wang said.
Almost all the patients were from a rural area where they received the
injections from private clinics.
Sun Weiping, 27, from Hulan District in the suburb of Harbin, who decided to
leave the hospital, said he fell into a coma while being given a third injection
on July 25.
He was rushed to the hospital the next day after the local county hospital
was unable to pinpoint the cause of his coma.
Ten days of treatment cost him more than 10,000 yuan (US$1,250).
"We can't afford it so I have to go home to recover," said Sun, who was still
sweating from the stomach pain. "The doctors said my liver and kidneys were
Pointing at his daughter's ankle, where the needle left a purple mark, Guo
Zhiming, a farmer from Zhaoyuan County, said: "You see that mark doctors say it
is a symptom of blood poisoning."
His daughter, Guo Xiaoshuang, 20, was one of the most seriously ill patients
and was only out of danger on Friday.
"She is better now. But days ago, her nose bled while in a coma," Guo said.
(China Daily 08/05/2006 page1)